Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the Clifford algebra of a binary form


Author: Rajesh S. Kulkarni
Journal: Trans. Amer. Math. Soc. 355 (2003), 3181-3208
MSC (2000): Primary 16H05, 16G99, 14H40, 14K30
DOI: https://doi.org/10.1090/S0002-9947-03-03293-8
Published electronically: April 11, 2003
MathSciNet review: 1974681
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Clifford algebra $C_f$ of a binary form $f$ of degree $d$is the $k$-algebra $k\{x, y\}/I$, where $I$ is the ideal generated by $\{(\alpha x + \beta y)^d - f(\alpha, \beta) \mid \alpha, \beta \in k\}$. $C_f$ has a natural homomorphic image $A_f$ that is a rank $d^2$ Azumaya algebra over its center. We prove that the center is isomorphic to the coordinate ring of the complement of an explicit $\Theta$-divisor in $\ensuremath{{Pic}_{C/k}^{d + g - 1}} $, where $C$ is the curve $(w^d - f(u, v))$ and $g$is the genus of $C$.


References [Enhancements On Off] (What's this?)

  • 1. E. Arbarello, M. Cornalba, P. A. Griffiths and J. Harris, Geometry of Algebraic Curves, vol. 1, Springer-Verlag, New York, 1985. MR 86h:14019
  • 2. S. Bosch, W. Lütkebohmert and M. Raynaud, Néron Models, Springer-Verlag, New York, 1990. MR 91i:14034
  • 3. L. Childs, Linearizing of $n$-ic forms and generalized Clifford algebras, Linear and Multilinear Algebra 5 (1978), 267-278. MR 57:12567
  • 4. F. DeMeyer and E. Ingraham, Separable Algebras over Commutative Rings, Lecture Notes in Math., vol. 181, Springer-Verlag, Berlin, 1971. MR 43:6199
  • 5. W. Fulton, Intersection Theory, Springer-Verlag, New York, 1998. MR 99d:14003
  • 6. A. Grothendieck and J. Dieudonné, Eléments de Géométrie Algébrique, Inst. Hautes Études Sci. Publ. Math., nos. 4, 8, 11, 17, 20, 24, 28, 32 (1964-1967). MR 29:1210; MR 30:3885; MR 33:7330; MR 36:178; MR 39:220
  • 7. A. Grothendieck, Technique de descente et théorèmes d'existence en géométrie algébrique. II: Le théorème d'existence en théorie formelle des modules, Séminaire Bourbaki 1959/60, Exposé 195, Secrétariat Math., Paris, 1960 (and later reprints by other publishers). MR 23:A2273
  • 8. D. Haile, On the Clifford algebra of a binary cubic form, Amer. J. Math. 106 (1984), 1269-1280. MR 86c:11028
  • 9. D. Haile, When is the Clifford algebra of a binary cubic form split, J. Algebra 146 (1992), 514-520. MR 93a:11029
  • 10. D. Haile and S. Tesser, On Azumaya algebras arising from Clifford algebras, J. Algebra 116 (1988), 372-384. MR 89j:15044
  • 11. R. Hartshorne, Algebraic Geometry, Springer-Verlag, 1977. MR 57:3116
  • 12. R. S. Kulkarni, On the Clifford algebra of a binary form, Ph.D. Thesis, Indiana University, 1999.
  • 13. R. S. Kulkarni, On the extension of the Brauer class of the reduced Clifford algebra, submitted.
  • 14. J. Milne, Abelian Varieties: Arithmetic Geometry, Springer-Verlag, 1986, pp. 103-150. MR 89b:14029
  • 15. J. Milne, Jacobian Varieties: Arithmetic Geometry, Springer-Verlag, 1986, pp. 167-212. MR 89b:14029
  • 16. J. Milne, Étale Cohomology, Princeton University Press, 1980. MR 81j:14002
  • 17. S. Montgomery and L. W. Small, Fixed rings of Noetherian rings, Bull. London Math. Soc. 13 (1981), 33-38. MR 82a:16033
  • 18. D. Mumford, Abelian Varieties, 2nd ed., Oxford University Press, 1970, MR 44:219
  • 19. C. Processi, Rings with Polynomial Identities, Marcel Dekker, New York, 1973. MR 51:3214
  • 20. P. Revoy, Algèbres de Clifford et algèbres extérieures, J. Algebra 46 (1977), 268-277. MR 57:12568
  • 21. N. Roby, Algèbres de Clifford des formes polynômes, C. R. Acad. Sci. Paris Sér. I Math. A-B 268 (1969), A484-A486. MR 39:2794
  • 22. M. Van den Bergh, Linearisations of binary and ternary forms, J. Algebra 109 (1987), 172-183. MR 88j:11020
  • 23. M. Van den Bergh, The center of the generic division algebra, J. Algebra 127 (1989), 106-126. MR 91d:16031

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 16H05, 16G99, 14H40, 14K30

Retrieve articles in all journals with MSC (2000): 16H05, 16G99, 14H40, 14K30


Additional Information

Rajesh S. Kulkarni
Affiliation: Department of Mathematics, University of Wisconsin-Madison, Madison, Wisconsin 53706
Address at time of publication: Department of Mathematics, Wells Hall, Michigan State University, East Lansing, Michigan 48824
Email: kulkarni@math.msu.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03293-8
Received by editor(s): January 1, 2002
Published electronically: April 11, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society